[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.112.64. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1, 1985

Glucagon for Propranolol Overdose

Author Affiliations

El Cajon Valley Hospital El Cajon, Calif

JAMA. 1985;254(17):2412. doi:10.1001/jama.1985.03360170052022
Abstract

To the Editor.—  Acute ingestions of massive doses of propranolol hydrochloride have potentially lethal outcomes. The most common reported presenting signs and symptoms are hypotension, bradycardia, generalized seizures, and the sudden appearance of these symptoms in a previously stable patient who may appear misleadingly well.1,2 Increasingly, evidence suggests that glucagon should be the mainstay of therapy in severe β-blocker overdose.1,3 We report a case of propranolol overdose successfully treated with glucagon in a large metropolitan area in which the supply of glucagon was limited.

Report of a Case.—  A 29-year-old woman drove herself to the emergency room 30 minutes after ingesting forty 80-mg propranolol hydrochloride tablets in an apparent suicide attempt. Physical examination revealed an alert, oriented, ambulatory woman who was somewhat depressed and stating that she "did not know what she had done." The patient's vital signs were initially stable, with a pulse rate of 93 beats

×